Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Does thyroid cause delay in periods and affect fertility and can the thyroid medicines be taken with pregnancy medicines ?

Hi Doctor , I am a 27 year old woman and plan to start a family right away. I have been married for almost 3 years but it was only last month that my husband and I decided on trying for a baby. I have had irregular periods from the time I can remember and upon checking with a gynec i was prescribed M2 tone tablets and that helped me get my periods every 35-40 days for the next couple of years. but the effect of the medicines used to phase out after 1-2 years so The moment my periods used to get irregular again i used to resume the m2 tone course for 3 months to regularise my menstrual cycle . The last i had this course was last year around jun- aug 2010. docs used to not prescribe any other medicines for me as they felt my periods would get normal after marriage. Also i used to frequently check my tsh , t3 and t4 level since puberty as i had a slight bump on my neck but the results were normal until last year november when i had done a full body check up just for the heck of it. my tsh levels in the nov 2010 tests were a little too low -i.e. 0.01 but T3 (166) and T4(10.5) were within the normal range. my sonographies and everything else were absolutely normal So i was told to do a re-test after few months which i did last week (april 2011) only to find that now my tsh levels are 5.8 but with normal T3 (3.2)and T4(1.1) levels. i recheked with another lab inorder to reconfirm this time results showed a tsh level of 7.1. As i told before my cycles have always been more than 28 days, my last period was on march 11th 2011 and the one before that was on feb 5th 2011 so by now i.e 21st apr 2011 i technically should have got my periods but nothing has happened as yet. i had a few spottings 3-4 days back but now that also seems to have stopped. i did a blood test to know if i am pregnant but that was negative so i am a little worried now is it my tsh which is messing up my menses? presently i have all the symptms of an onset period like extreme breast tenderness , back pain and general sluggishness and discomfort which i get before my periods start. my weight has always been between 55-60 kgs and my height is 5.5 ft. i have had hairfal in certain months of the year but that was temporary. i have no problems sleeping and i am quite active. the doc prescribed a 50 mcg dosage of eltroxin which i am not sure i should start before i get few questions answered: once i start thyroid medications will i always have to cotninue it lifelong? can my tsh levels get back to normal on its own without medications?can this tsh be a temporary phase? there is no history of thyroid problems in my immediate family atleast. will i be able to conceive soon naturally or will my tsh levels hamper it? if my tsh levels are brought to normal by medications will my periods become normal and can i have a healthy pregnancy soon? how can i check whter i am ovulating properly or when i might ovulate next?i have tried all the otc products but does not work for me i want a more fullproof method. plz suggest some what are long term effects of thyroid medicines? can i have them with pre natal vitamin tabs?
Asked On : Thu, 21 Apr 2011
Answers:  1 Views:  467
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
OBGYN 's  Response
welcome to healthcare magic.
you should start you eltroxin , do not worry it has no side effects. rather if you dont take it them you might have some problems. also it may be a transient problem. you should go and visit a gynaecologist who will do some tests to see if you are ovulating or not. like an ultrasound for to look for follicular monitoring and a blood test for hormonal levels.
Answered: Thu, 21 Apr 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor